Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS La Crosse, WI

June 8, 2004Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 8, 2004, 11:59 PM CDT for Fillmore County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 11:59 PM CDT (04:59 UTC)
Expired
Jun 9, 2004, 12:30 AM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS53 KARX 090459
SVRARX
MNC045-090530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1230 AM CDT

* AT 1158 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 84 MILES NORTHEAST OF RUSHFORD...
  OR ABOUT 14 MILES SOUTHEAST OF NEILLSVILLE. THE SEVERE THUNDERSTORM
  WAS MOVING NORTHEAST AT 25 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4384 9247 4350 9244 4351 9174 4384 9174

$$

SCHRECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:57 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 5:57 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE JUN 8 2004

.UPDATE...KARX RADAR SHOWING SOME ECHO INCREASE OVER SOUTHERN MN
OVER THE PAST HOUR. THIS IS RIGHT ON THE FRONT WHICH LOOKS TO BE
LOCATED FROM A KOWA-KEAU-KPBH LINE AT 23Z. WOULD EXPECT THIS
AREA TO CONTINUE TO BE BELOW SEVERE LIMITS AND SHIFT EAST WITH TIME
ALONG THE FRONT AND NORTH OF IT.

AFTER LOOKING THROUGH THE ENVIRONMENT AND LATEST MODEL GUIDANCE...
BELIEVE THE 18Z ETA SOLUTION LOOKS REASONABLE FOR THE OVERNIGHT.
THIS RUN SEEMED THE BEST ON THE CURRENT ACTIVITY AND ITS TREND
OF INCREASING THE TSRA OVERNIGHT. I THINK WE WILL HAVE SCT TSRA
THROUGH MID-LATE EVENING WHEN THE ACTIVITY OVER NWRN IOWA MOVES
INTO THE AREA FROM THE WEST AND THE LOW-LEVEL JET AND
CONVERGENCE INCREASES INTO THE FRONTAL POSITION.

CURRENT FORECAST LOOKS ON TRACK AND STILL DO NOT BELIEVE SEVERE
WEATHER WILL BE WIDESPREAD. INITIAL CELL DEVELOPMENT WOULD LIKELY BE
THE MOST THREAT FOR SEVERE LIMITS. MAINLY A RAIN PRODUCER AND NEAR
THE FRONTAL BOUNDARY...WITH COVERAGE INCREASING THROUGH THE
MID-LATE EVENING. BY 3 AM...WIDESPREAD RAIN AND EMBEDDED TSRA ARE
EXPECTED.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BAUMGARDT
Hazardous weather outlook, Jun 8, 6:54 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE JUN 8 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
654 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

EARLY THIS EVENING...A COLD FRONT WAS LOCATED FROM NORTH OF DODGE
CENTER MINNESOTA TO EAU CLAIRE...TO NORTH OF MEDFORD WISCONSIN.
SOME SHOWER AND THUNDERSTORM ACTIVITY WAS ON THE FRONT OVER
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. A MORE ORGANIZED AREA OF
THUNDERSTORMS WERE MOVING NORTHEAST THROUGH IOWA AS WELL.

BY MID-EVENING...WITH THE LOW-LEVEL WIND FIELD ABOVE THE
GROUND INCREASING...AND IN CONCERT WITH THE THUNDERSTORMS MOVING
IN FROM IOWA...THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA SHOULD
INCREASE. AT BEST...ONLY ISOLATED SEVERE WEATHER IS EXPECTED AND
MAINLY BEFORE MIDNIGHT. THE BEST ESTIMATE WOULD BE NORTHEAST IOWA AND
SOUTHEASTERN MINNESOTA TO BE AFFECTED AFTER 8 OR 9 PM. AREAS
EAST SHOULD EXPECT LATER TIMING. THE THREAT WILL DIMINISH AFTER
MIDNIGHT.

THE THREATS WOULD INCLUDE ISOLATED NICKEL SIZED HAIL AND ISOLATED
WIND GUSTS TO 60 MPH. THE THREAT IS MAINLY NEAR THE FRONT AND
SLIGHTLY SOUTH. ALSO...SOILS REMAIN RATHER SATURATED AND RIVER
LEVELS REMAIN HIGH. THEREFORE...ANY EXCESSIVE RAINFALL WILL POSE A
FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE STALLED FRONT WILL REMAIN IN PLACE FOR THE NEXT SEVERAL DAYS.
AS A RESULT...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY.  HOWEVER...AT THIS TIME ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT ACROSS NORTHEAST IOWA
AND SOUTHEAST MINNESOTA. HOWEVER...ONLY MARGINAL SEVERE CRITERIA
STORMS ARE EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:15 PM CDTFlash Flood WarningARXFillmore105 min
Jun 9, 3:35 PM CDTFlash Flood WarningARXFillmore, Olmsted3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.